To the Editor.—
Dr Reichman1 recently declared that he was concerned about the role of BCG vaccine in individuals at risk of human immunodeficiency virus (HIV) infection. Because we too think that this vaccination is dangerous, we report herein on a healthy individual who was given BCG vacine and later developed acquired immunodeficiency syndrome and also disseminated Mycobacterium bovis infection related to his previous vaccination.
Report of a Case.—
A 32-year-old Algerian man, living in France since the age of 12 years, presented in April 1988 because of chronic diarrhea. Crohn's disease was suspected. He was successfully treated with 1 mg/kg per day of prednisone and 1.5 g/d of metronidazole. At that time, an extensive search for microorganisms was unsuccessful. Prednisone therapy was slowly tapered to 5 mg/d in November 1988, when severe bilateral Pneumocystis carinii pneumonia developed. He was successfully treated with sulfamethoxazole and trimethoprim. No other microorganisms,
Boudes P, Sobel A, Deforges L, Leblic E. Disseminated Mycobacterium bovis Infection From BCG Vaccination and HIV Infection. JAMA. 1989;262(17):2386. doi:10.1001/jama.1989.03430170046020
Customize your JAMA Network experience by selecting one or more topics from the list below.